Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 276, NWS Springfield, MO

September 7, 2001Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 7, 2001, 7:43 PM CDT for Bourbon County, Kansas. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 7:43 PM CDT (00:43 UTC)
Expired
Sep 7, 2001, 9:00 PM CDT
In force
77 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:55 PM CDTThunderstorm Wind 52 EMapleton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2654 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
4.7
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KSGF 080045
SVRSGF
KSC011-080200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS

* UNTIL 900 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM KINCAID TO 8 MILES
  EAST OF CHANUTE...MOVING NORTHEAST AT 45 MPH. THIS SEVERE   
  THUNDERSTORM WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH
  AND NICKEL SIZE HAIL.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BRONSON BY 800 PM CDT.
   UNIONTOWN BY 805 PM CDT.
   REDFIELD BY 810 PM CDT.
   FORT SCOTT BY 820 PM CDT.
   FULTON BY 830 PM CDT.

THE TOWNS OF PORTERVILLE...PETERSBURG...XENIA...HIATTVILLE AND PAWNEE
STATION ARE ALSO IN THE PATH OF THESE STORMS.

THE CHANUTE AIRPORT REPORTED A WIND GUST TO 67 MPH WITH THIS STORM 
AT 714 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE WARNED 
AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH 
LITTLE ADVANCE WARNING.

LAT...LON 3803 9507 3767 9510 3769 9464 3803 9462

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:14 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 7, 2:14 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT FRI SEP 7 2001

MAIN FORECAST CHALLENGE WILL BE RAIN AND SEVERE WEATHER CHANCES
TONIGHT THROUGH THE WEEKEND.

COLD FRONT EXTENDS FROM SE NEBRASKA TO SOUTH CENTRAL KS. A VIGOROUS
UPPER LEVEL SHORTWAVE IS MOVING INTO WESTERN KS. CLOUD COVER HAS
HELD SFC BASED INSTABILITY DOWN THROUGH MIDDAY ACROSS CENTRAL KS...
BUT ALL OTHER INGREDIENTS IN PLACE FOR SEVERE THUNDERSTORMS
DEVELOPMENT. UNIDIRECTIONAL WIND PROFILE WOULD INDICATE THAT STORMS
SHOULD ORGANIZE INTO A SQUALL LINE/LINEAR MCS BEFORE MOVING INTO
WESTERN COUNTIES THIS EVENING. STORMS SHOULD BE WEAKENING SOMEWHAT AS
THEY MOVE INTO WESTERN COUNTIES GIVEN THE TIME OF DAY AND LESS
FAVORABLE DYNAMICS AND INSTABILITY. WILL CONTINUE TO MENTION THE
POSSIBILITY OF SEVERE WX IN ROUGHLY THE WESTERN THIRD OF THE
FORECAST AREA FOR TONIGHT. AS FRONT/PRE FRONTAL TROUGH SLOWS
TONIGHT...STORMS WILL LIKELY TRAIN SW TO NE...ESPECIALLY OVER
WESTERN COUNTIES. THIS AREA IS FAIRLY DRY SO NOT CONSIDERING FLASH
FLOOD WATCH ATTM.

MODEL TRENDS CONTINUE TO SLOW TIMING OF SYSTEMS DOWN. ANOTHER
SHORTWAVE DIGS DOWN INTO THE BASE OF THE LONGWAVE TROUGH ON
SATURDAY. AREA STAYS IN SOUTHWEST MIDLEVEL FLOW WITH A WAVY NE-SW
ORIENTED SFC FRONT HANGING UP ACROSS THE FORECAST AREA THROUGH
SUNDAY. IN GENERAL PREFERRED ETA WHICH IS JUST SLIGHTLY FARTHER WEST
AND A BIT SLOWER WITH FORWARD SPEED OF YET ANOTHER SHORTWAVE OVER THE
CENTRAL PLAINS BY 60 HOURS. SEVERE WX A POSSIBILITY AGAIN SATURDAY IF
WE CAN CLEAR OUT SUFFICIENTLY. ETA SFC BASED CAPES AROUND 2000 J/KG
SATURDAY AFTERNOON ALONG THE FRONT. WILL ADD LIKELY POPS SATURDAY...
SATURDAY NIGHT...AND SUNDAY. ALTHOUGH RAIN WONT BE CONTINUOUS...WILL
NOT GET TOO FANCY WITH TIMING OF INDIVIDUAL WAVES. RAINFALL WILL BE
HEAVY IN SOME AREAS...AND FUTURE SHIFTS WILL HAVE TO WATCH FOR THE
POSSIBILITY OF A FLASH FLOOD WATCH OVER THE WEEKEND.

UPPER RIDGE AND SFC HIGH PRESSURE BUILD INTO THE AREA SUNDAY NIGHT
AS LAST OF THE SHORTWAVES KICKS OFF TO THE EAST. 5H RIDGE BUILDS IN
THE CENTRAL AND SOUTHERN PLAINS THROUGH MIDWEEK...THEN FLATTENS
OUT BY FRIDAY. MRF HAS COLD FRONT APPROACHING THE AREA FRIDAY BUT
GULF MOISTURE IS SCARCE SO WILL LEAVE DRY.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Sep 7, 6:58 PM CDT, 45 minutes before
KSZ073-097-101-MOZ066>068-077>079-088-089-093-094-101-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 720...IN
EFFECT UNTIL MIDNIGHT CDT. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...HICKORY...JASPER...LAWRENCE...MCDONALD...
NEWTON...POLK...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...FORT SCOTT...
JOPLIN...MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningSGFCrawford72 min
Sep 7, 8:31 PM CDTSevere Thunderstorm WarningSGFCherokee74 min
Sep 7, 9:13 PM CDTSevere Thunderstorm WarningSGFCrawford17 min
Sep 7, 9:52 PM CDTSevere Thunderstorm WarningSGFCherokee38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.